Kentucky, 2021

Flash Flooding in Kentucky, July 17 to 18, 2021

July 17 to 18, 2021 · NWS JKL · 3 events in 2 counties and zones

A strong cold front neared the Commonwealth from the northwest during the morning of June 17th, quickly dropping into the state by the afternoon hours. Kentucky was well primed ahead of this front, with strong southerly flow ushering in large amounts of moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong cold front neared the Commonwealth from the northwest during the morning of June 17th, quickly dropping into the state by the afternoon hours. Kentucky was well primed ahead of this front, with strong southerly flow ushering in large amounts of moisture. Showers and thunderstorms began popping up along and just ahead of the front during the afternoon hours in south-central and south-eastern KY, producing heavy rains. At this point, the front began to slow substantially, with storms remaining nearly stationary along the front well into the first part of the overnight hours. Laurel and Whitley counties experienced some of the heaviest and most prolonged heavy rain, which eventually led to instances of flash flooding within the county during the late evening hours of the 17th and early hours of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 17, 6:40 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 17, 6:40 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
740 PM EDT Sat Jul 17 2021

.UPDATE...
Issued at 740 PM EDT SAT JUL 17 2021

Currently, scattered showers and storms are moving
southeast across the CWA, mainly ahead and along the cold front
that is draped across the central portion of the CWA. Have kept
higher PoPs along and south of the Mountain Parkway and lowered
the PoPs in the north. A light shower or two is still possible
north of the Parkway over the next few hours but chances are much
less than south of the Parkway. Ingested the latest T/Td obs into
the next few hours. Updates have been sent.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 250 PM EDT SAT JUL 17 2021

Latest analysis shows surface low pressure just south of Lake
Erie with a frontal boundary stretching back through OH and
northern KY and westward through the middle of the country. At the
upper levels, a shortwave is moving through the area and our
region is sitting below the right rear of an upper level jet. This
is all providing support for numerous showers and thunderstorms
across the area today. While cloud cover and lower temps today are
somewhat limiting the amount of destabilization, a few stronger
storms still can't be completely ruled out. WPC has the region
under a marginal risk for excessive rain, and this is mainly for
the concern for storms passing over the same areas today providing
for an isolated flooding risk. Coverage of precip will decrease
this evening after dark although chance pops will continue over
the southern half of the area overnight as the frontal boundary is
expected to reach central KY late tonight. Near term guidance is
also bullish on low stratus/fog moving in overnight. Expanded the
mention of patchy fog beyond just the typical river valleys. Low
temps tonight will range from the lower 60s north to mid and
upper 60s south.

Frontal boundary will continue to slowly sag south on Sunday likely
only making it to the KY/TN border by Sunday evening. This will
result in additional showers/storms across the southern half of the
area, while the northern half of the area especially north of I-64
will see much more sunshine and only have a slight chance of rain.
High temps will again be cooler than normal only reaching the upper
70s to lower 80s. The front pushes south of the area overnight
bringing an end to any remaining precip. Overnight low temps will be
in the low to mid 60s.

.LONG TERM...(Monday through Saturday)
Issued at 440 PM EDT SAT JUL 17 2021

Overall, a much drier forecast is expected over the extended than
what what has been seen recently. The general pattern consists
mainly of a trough over the eastern CONUS while ridging builds
out to our west. Models are in fair agreement over the upper level
pattern through at least the middle of the work week, before
confidence begins to decrease some for the latter half of the work
week and into the weekend. They show a trough stretching through
the Ohio Valley for the early part of the week, while at the
surface, the front that brought our unsettled weather over the
weekend will have sagged south just below the area and into the
Tennessee Valley. Confidence is decent over the first part of the
week, however, uncertainty increases Wednesday and beyond.
Generally, another wave is set to move southeast through the flow
while an associated surface front nudges south into the Ohio
Valley. The uncertainty lies with how far the cold front is
actually able to make it, which would have an effect on our rain
chances. While 12z operational model runs show some agreement,
ensembles still show some spread around the wave, as well as
precip chances. Moving into the end of the work week, Some
additional upper level waves look to move through the flow,
bringing more unsettled weather over the weekend.

Sensible weather will feature dry weather for most through the early
part of the week. However the front is not quite far enough away
from the area to rule out rain completely, especially near the
Virginia and Tennessee borders, where PoPs peak between 20 and 25%.
Wednesday is still uncertain, depending on the evolution of the
upper level wave and surface front. Kept with the dry forecast given
by the NBM but did nudge PoPs up slightly to account for the
uncertainty. Have slight chance to chance PoPs getting into the
weekend as unsettled weather returns across much of the area. Highs
Monday range from the low to mid 80s, while the rest of the period
is slightly warmer in the mid to upper 80s. Lows are expected to
range from the low to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 115 PM EDT SAT JUL 17 2021

FEW to SCT MVFR ceilings to start the period. Scattered showers
and thunderstorms are expected this afternoon into evening which
will result in brief flight restrictions. Precip tapers off
overnight although chances will remain especially over S/SE KY.
Near term guidance is fairly bullish with IFR ceilings and fog
developing overnight into Sunday morning. Trended all locations
downward after 06Z. Frontal boundary slowly pushes south through
the area on Sunday, with additional showers/storms likely,
especially at LOZ/SME. Winds will be SW 5-10 kts (NW at SYM) this
afternoon becoming light and variable overnight, and then NE on
Sunday 5 kts or less.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BATZ
SHORT TERM...CMF
LONG TERM...HAS
AVIATION...CMF
Hazardous weather outlook, Jul 17, 2:27 PM EST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
327 PM EDT Sat Jul 17 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-182230-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
327 PM EDT Sat Jul 17 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are expected late this afternoon into this
evening. Some of these storms will produce torrential downpours,
possibly leading to isolated flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a possibility of thunderstorms near and south of the
Mountain Parkway on Sunday. Locally heavy rainfall may result in
isolated instances of flooding.

There is a small potential for thunderstorms Monday, Tuesday, and
Friday this upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to forward any reports of flooding
through Sunday.

CMF/HAS

In the hours before

Special weather statement, Jul 17, 6:33 PM EST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
733 PM EDT Sat Jul 17 2021

KYZ068-079-080-180015-
Rockcastle-Laurel-Pulaski-
733 PM EDT Sat Jul 17 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LAUREL...
CENTRAL PULASKI AND SOUTHERN ROCKCASTLE COUNTIES...

At 733 PM EDT, strong thunderstorms were clustered over Valley Oak,
or 11 miles southwest of Mount Vernon, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Somerset, Mount Vernon, Science Hill, Cains Store, Donaro, Bandy,
Woodstock, Spiro, Wabp, Hansford, Dabney, Willailla, Hogue, Hazel
Patch, Pine Hill, Magnum, Camp Wildcat, Sand Hill, Dudley Station and
Billows.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3712 8490 3730 8464 3739 8421 3712 8415
      3706 8491
TIME...MOT...LOC 2333Z 260DEG 15KT 3723 8446

GREIF

The radar

The Jackson,KY radar (KJKL), 85 km away, was scanning. The volume nearest the first event began at 03:47 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Laurel

When
July 17, 10:45 PM EST to July 18, 12:45 AM EST
Where
Laurel County, 0.27 mi E of London to 0.35 mi ENE of London
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.131, -84.075

Laurel county dispatch reported that East 4th Street (Highway 80) in London was closed in the vicinity of Tobacco Road due to flash flooding.

Flash Flood, Whitley

When
July 18, 2:00 AM EST to 4:30 AM EST
Where
Whitley County, 3.81 mi SSW of North Corbin to 3.59 mi SSW of North Corbin
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.921, -84.132

Corbin dispatch reported that the Cumberland Falls Highway was closed due to flash flooding just west of I-75.

Flash Flood, Whitley

When
July 18, 2:30 AM EST to 4:30 AM EST
Where
Whitley County, 0.69 mi S of Barton to 0.71 mi S of Barton
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.920, -84.130

Corbin dispatch reported that a car had stalled out in floodwaters in the vicinity of exit 25(Highway 25W/I-75 interchange).

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964812, 964808, 964809.